Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Salt Lake City, UT

August 8, 2003Wayne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2003, 4:53 PM MDT for Wayne County, Utah. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 4:53 PM MDT (22:53 UTC)
Expired
Aug 8, 2003, 5:15 PM MDT
In force
22 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Wayne County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 082253
SVRSLC
UTC055-082315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 PM MDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAYNE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF HANKSVILLE

* UNTIL 515 PM MDT

* AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF HANKSVILLE...MOVING EAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL CENTRAL WAYNE COUNTY AT 510 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3840 11083 3819 11079 3821 11034 3850 11044

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:47 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 8, 3:47 PM MDT, 1 hour 6 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 PM MDT FRI AUG 8 2003

.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL PREVAIL OVER THE AREA THROUGH
THE WEEKEND. MOISTURE OVER SOUTHERN AND EASTERN UTAH WILL GRADUALLY
SPREAD OVER THE REMAINDER OF THE AREA TODAY AND SATURDAY.

.DISCUSSION...STARTING TO SEE SOME HEAVY RAIN PRODUCING CELLS IN
CENTRAL UTAH. ISSUED A FLS FOR NORTHWEST GARFIELD COUNTY WHERE
STORMS HAVE BEEN TRAINING OVER THE SAME AREA FOR A FEW HOURS.
WORKING ON A FFW FOR GULCHES SOUTH OF CAINEVILLE.

RIDGE ALOFT BUILDS OVER UTAH THE NEXT FEW DAYS WHICH PUSHES THE JET
AND STRONGER MID LEVEL FLOW AWAY FROM THE AREA. THE RIDGE WILL BE
MOIST WITH DAILY CONVECTION AND A MODERATE HAZARD OF FLASH FLOODING
IN THE SOUTHERN AREAS.

SLC 1111  CDC 1111 GIBSON

.SLC...SMALL STREAM FLOOD ADVISORY UNTIL 500 PM FOR NORTHWEST
GARFIELD COUNTY.
Hazardous weather outlook, Aug 8, 3:49 PM MDT, 1 hour 4 minutes before
IDZ024-025-UTZ001>021-WYZ021-091300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT FRI AUG  8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

THUNDERSTORMS OVER SOUTHERN UTAH ARE PRODUCING LOCAL HEAVY RAIN.
THERE IS A MODERATE RISK OF FLASH FLOOD THOUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND WITH THE POTENTIAL
FOR FLASH FLOODING...MAINLY OVER SOUTHERN UTAH.

WCJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:49 PM MDTFlash Flood WarningSLCWayne116 min
Aug 8, 4:54 PM MDTFlash Flood WarningSLCWayne96 min

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.